Filed under: Infectious Diseases
Clostridium difficile (klos-TRID-e-uhm dif-uh-SEEL), often called C. difficile or C. diff, is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon. Illness from C. difficile most commonly affects older adults in hospitals or in long term care facilities and typically occurs after use of antibiotic medications.
In recent years, C. difficile infections have become more frequent, more severe and more difficult to treat. Each year, tens of thousands of people in the United States get sick from C. difficile, including some otherwise healthy people who aren't hospitalized or taking antibiotics.
Mild illness caused by C. difficile may get better if you stop taking antibiotics. Severe symptoms require treatment with a different antibiotic.
Want to know more about this article or other health related issues? Ask your question and we'll post some each week for CNN.com reader to discuss or for our experts to weight in.
|Most Viewed||Most Emailed|